Abstract: FR-PO027

6-Mercaptopurine (6-MP)-Associated Acute Interstitial Nephritis (AIN)

Session Information

Category: Nephrology Education

  • 1302 Fellows and Residents Case Reports

Authors

  • Y'Barbo, Brian C., Walter Reed Natl Mil Medical Center, Bethesda, Maryland, United States
  • Childs, John M, Walter Reed Natl Mil Medical Center, Bethesda, Maryland, United States
  • Oliver, James D., Walter Reed Natl Mil Medical Center, Bethesda, Maryland, United States
Background

AIN is an uncommon complication of Inflammatory Bowel Disease (IBD) which occurs from medications such as 5-aminosalicylate (5-ASA) or as an extra-intestinal manifestation of IBD (granulomatous interstital nephritis). We present the first reported implication of 6-MP as a cause of AIN.

Methods

A 38 yo M was admitted for cough, cytopenias, and acute kidney injury. Seven months prior to admission (PTA) he was diagnosed with ulcerative colitis and initially treated with prednisone+5-ASA. Ten weeks PTA therapy was switched to prednisone+6-MP for better symptom control. Two weeks PTA he developed cough which prompted evaluation and admission. IBD activity was mild. Labs were significant for leukopenia, anemia, and AKI (see Table). Urine sediment showed numerous WBCs and WBC casts. Workup for infection was negative, and 6-MP metabolite levels were not supertherapeutic. Renal biopsy showed patchy interstitial inflammation with eosinophils, normal glomeruli, and no evidence of granulomas or viral cytopathic effect. 6-MP was held and sCr and cytopenias improved over a week. 15 weeks post-discharge sCr was near baseline and the patient was doing well on methotrexate+adalimumab.

Conclusion

A PUBMED search resulted in no previous reports of AIN from 6-MP. Azathioprine (AZA, the inactive prodrug of 6-MP) has known associations with AIN and delayed hypersensitivity reactions in the treatment of vasculitis. In such patients, it has been reported that 6-MP can safely be used in place of AZA. This case shows that AIN may result from 6-MP therapy as well, though it cannot be determined if this is a cross-sensitivity with AZA or a separate mechanism. In this patient, AIN did not occur with 5-ASA (a common culprit) and occurred despite concomitant treatment with steroids, which likely ameliorated the degree of injury. 6-MP should be included in the differential diagnosis of medications associated with AIN. The views expressed in this abstract are those of the authors and do not reflect the official policy of the Departments of Army or Navy, Department of Defense, or U.S. Government.

Day11w PTAAdmitBiopsyDischarge6d Post-d/c15w Post-d/c
MedsCS + 5-ASACS + 6-MPCS + 6-MPCSCSMTX + ADAL
sCr (mg/dL)0.91.832.01.871.41.2
WBC (K/μL)11.43.75.47.29.65.2
Hgb (g/dL)12.48.28.89.911.513.5

CS = corticosteroids, MTX=methotrexate, ADAL=adalimumab

Funding

  • Other U.S. Government Support